Inadvertent suppression of a fixed rate ventricular pacemaker using a peripheral nerve stimulator

Authors

  • D. O'FLAHERTY,

    1. D. O'Flaherty, MB, BCh, FFARCSI, Senior Lecturer, Department of Anaesthetics, United Medical and Dental School, Guy's Hospital, St Thomas Street, London SE1 9RT.
    Search for more papers by this author
  • M. WARDILL,

    1. M. Wardill, MB, ChB(NZ), Senior House Officer, Brook General Hospital, Shooters Hill Road, London SE10.
    Search for more papers by this author
  • A. P. ADAMS

    1. A.P. Adams, MB, BS, PhD, FRCA, Professor, Department of Anaesthetics, United Medical and Dental School, Guy's Hospital, St Thomas Street, London SE1 9RT.
    Search for more papers by this author

Summary

Electromagnetic interference usually produces only minor effects in patients with pacemakers. Nevertheless, the possibilities of serious and even fatal consequences of this complication must be recognised. This case reports an unusual anaesthetic source of interference, caused by activation of a popular nerve stimulator, resulting in cardiac arrest in a patient with a fixed-rate ventricular pacemaker.

Ancillary